Suppose we have a diffeomorphism $f:{\mathbb{S}}^n_{+}\to\mathbb{S}^n$ of class $C^1$ of the closed upper hemisphere onto a submanifold of $\mathbb{S}^n$ with boundary.

Question. Is it possible to extend it to a diffeomorphism $F:\mathbb{S}^n\to\mathbb{S}^n$?

I believe that when $n=2$ this should follow from the smooth Schoenflies theorem, but still some work is necessary. I think I know how to do, but I did not write a rigorous proof.

From what I understand when $n\geq 3$, the generalized Schoenflies theorem allows us to extend $f$ to a homeomorphism, but that is much less than extending to a diffeomorphism.

I expect that the answer might depend on $n$ ($n\geq 3$, $n=4$, $n\geq 5$).

I would greatly appreciate it if you could provide references where I cold find relevant theorems (if there are any), including the case $n=2$. I need references for a proper citation in my paper.

Edit: This question is strictly related to another post: Gluing two diffeomorphisms together

  • 2
    $\begingroup$ I think the issue in Schoenflies is whether a smoothly embedded codimension one sphere bounds a ball. Your setting is easier because you have an embedded disk. I think any two smoothly embedded codimension zero disks are equivalent up to ambient diffeomorphism by a result of Palais in "Extending diffeomorphisms", ams.org/journals/proc/1960-011-02/S0002-9939-1960-0117741-0/…. $\endgroup$ Jan 29 at 19:19
  • 1
    $\begingroup$ By Palais, you can assume that $F$ maps hemisphere to itself. Then in dimension $n<7$ an extension always exists. In higher dimensions, it depends on the number of exotic spheres. $\endgroup$ Jan 29 at 19:31
  • $\begingroup$ @MoisheKohan: I think your comment refers to the restriction map $r: Diff(D^n)\to Diff(S^{n-1})$ which is a fibration whose homotopy fiber is $Diff(D^n, rel \partial)$. Look at the $\pi_0$ portion of the homotopy exact sequence of the fibration. We are interested in whether the rightmost arrow $r_*$ is onto. If $n>4$, the kernel of $r$ is the group of homotopy $(n+1)$-spheres. What do homotopy spheres have to do with surjectivity of $r_*$? Could you elaborate? $\endgroup$ Jan 29 at 20:04
  • $\begingroup$ @MoisheKohan I think Palais' theorem says exactly that you can always extend, because (if I correctly understand his paper) you can compose $f$ with a diffeomorphism of $\mathbb{S}^n$ so that $f$ becomes identity. I am confused. $\endgroup$ Jan 29 at 20:08
  • $\begingroup$ Oh, I see: the sequence extends to the right and the next term is $\pi_0(BDiff(D^n, rel\partial))$ which is always trivial (contactibility of $EG$ implies path-connectedness of $BG$). Thus it looks like $r_*$ is onto on $\pi_0$, and hence by the homotopy lifting property one can always extend. $\endgroup$ Jan 29 at 20:23

1 Answer 1


The answer is positive and follows from Corollary 2 in

Palais, Richard S., Extending diffeomorphisms, Proc. Am. Math. Soc. 11, 274-277 (1960). ZBL0095.16502.

(A caveat: Palais is not entirely clear about the degree of smoothness he allows, he just says "differentiable." However, I think, it works for $C^k$-smooth map for every $k>0$.)

Applying Corollary 2 in the case of maps of closed $n$-balls $B^n$ to $S^n$, one obtains that if $\phi, \psi: B^n \to S^n$ are smooth embeddings, then there exists a diffeomorphism $F: S^n\to S^n$ such that $\phi=F\circ \psi$ on $B^n$. Now, take $\psi$ to be the identity embedding $B^n\to S^n$ (where $B^n$ is a hemisphere). Then it follows that $F$ is the desired extension of $\phi$.

PS: For some reason I had Palais' paper open in my browser for a week before you posted the question. :)

  • 4
    $\begingroup$ We (my collaborators and I) inspected Palais' the proof carefully and we wrote our own version of the proof including all details and it works for $C^k$ diffeomorphisms for any $k=1,2,\ldots$. $\endgroup$ Jan 30 at 14:27

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.